August 7, 2021 at 5:40 pm #101221bglassModerator
I hope you and your daughter are getting the answers you need from her medical providers. It is so hard, when blind-sided by a cancer diagnosis and having appointments with doctors that don’t give a lot of time, to sort out an unwelcome and complicated situation.
I wanted to add that your daughter should make sure that her oncologist and other cancer-treating doctors are aware of any supplements, complementary treatments and/or dietary regimes she is pursuing. In each of these categories, there are items that have potential to affect the effectiveness of treatments or to impair the accuracy of blood tests. For example, I was advised not to take certain vitamins while having radiation because they reduce its effectiveness, and that the vitamin biotin in large enough doses can affect cancer marker blood tests.
As you are aware, there is inaccurate information floating out there on the internet so it is important to look at reliable sources. The National Cancer Institute website is a good place to look up specific supplements or complementary treatments. Here is one helpful page, or you can just type the name of the supplement into the search box. The websites of the major cancer hospitals are also good sources of information.
Here is what came up when I searched astragalus: https://www.nccih.nih.gov/health/astragalus
Best wishes that your daughter’s treatment does its job. Please keep us posted on how she is doing.
Regards, MaryAugust 7, 2021 at 8:34 am #101218HannahaParticipant
For whatever it is worth (this is aimed generally at the board moderators, in hopes they might be able to do something), the problem in posting seems to crop up when I add links to my posts, i.e., providing a link for some IDH1-based clinical trials or linking evidence to support use of astragalus.August 7, 2021 at 8:33 am #101217HannahaParticipant
Very frustratingly, I wrote you a long reply that I believe has just disappeared into the ether. Here’s the gist of it:
Great news about the IDH1 mutation. There are other clinical trials out there testing new prospective IDH1-based treatments, and hopefully your daughter will also prove responsive to Tibsovo. I’m interested to hear that she’s going to take it at the same time as her chemo treatment.
You asked about milk thistle and astragalus. The milk thistle should be taken at opposite ends of the week from the chemotherapy because the infusion needs time to do its toxic job, which is disrupting cell growth. The milk thistle is supposed to aid the liver in cleanup afterwards, and help support the liver as it tries to purge itself of toxins and prepare it for the next onslaught the following week. You don’t want to take it at the same time as the infusion because the two are working at cross purposes. The astragalus, as best I remember, has a beneficial effect on the immune system and can help address the buildup of toxicity associated with chemotherapy cycles. I do strongly recommend that if you investigate adding supplements to your treatment, you do so under the guidance of someone who specializes in naturopathic oncology. You want to make sure you aren’t unintentionally undermining the treatment the oncologists are providing.
My last comment relates to your daughter’s vegan diet. I myself am vegetarian and have been most of my life, so I hesitate to comment on anyone else’s food choices… That having been said, my mom’s primary oncologist was absolutely adamant that my mom incorporate red meat into her diet to support the body as it worked to rebuild blood cells each week. My mom struggled in particular with her neutrophil count, and eventually towards the end of her cycles got a neupogen patch to help, but the patch came with its own semi-nasty side effects (bone pain like with the flu). Unfortunately, one of the easiest, nutrient-dense and bio-available forms of protein and other nutrients that one can eat to support your body in restoring its blood cells is meat. My mom opted for small doses of lean, grass-fed beef a couple of times a week, as much as she was able to stomach. Your daughter may not be willing to go that far, but I would certainly encourage her to think hard about how she can best support her system in this respect, especially considering that she is already having a hard time keeping her white blood cell count up.
To the extent that your daughter feels physically able, I would also encourage her to regularly get up and walk around. Moderate physical movement is also useful in supporting the body as it builds new blood components, and movement will also encourage circulation, allowing your body to do its cleanup work. It’s important to also keep thinking about maintaining phsyical strength, because chemo is really hard on a body. Regular walks are a good way to do this. There are also solid studies out there demonstrating that regular exercise is beneficial for cancer patients’ emotional outlook, which as we all know can be a real struggle and is an integral part of the whole picture.
I hope this helps. I’m sorry my first message got lost. Hopefully I’ve not left anything out this time.
August 5, 2021 at 12:32 pm #101210WayhelenParticipant
- This reply was modified 1 month, 2 weeks ago by Hannaha.
My 24 year old daughter was diagnosed with intraheptic Cholangiocarcinoma with primary likely in gallbladder. Her mutations are IDH1 and PBRM1. She was diagnosed end of June 2021.
She had one round of chemo Oxaliplatin and 5FU on 7/13 but switched to Gem/CIS. She had one dose but not able to do the second Day 8 dose as her white blood cell count was too low. It’s been delayed a week. I asked for “growth factor” to boost WBC. I understand she should get that after chemo next time around.
She was supposed to start Tibosovo/Ivosidenib on the day of that second chemo does, but they said to wait on that till her WBC is back up as well.
I am on the CC immunotherapy and gene therapy FB page and have posted there. I find that page a good source of information.
Thank you all for sharing your stories and I wish you and your loved ones much strength and good health.
- You must be logged in to reply to this topic.